Skip to main content
Newsfeed

Noninfectious Pneumonia Tied to Ustekinumab Use


December 21, 2018

By David Douglas

NEW YORK (Reuters Health) - Treatment with ustekinumab (Stelara, Janssen Biotech) may be associated with noninfectious pneumonia, according to a report by the U.S. Food and Drug Administration (FDA).

The drug was approved in 2009 for treating psoriasis-related conditions, and seven years later Crohn's disease was added to its indications, Dr. Allen Brinker and colleagues at the Division of Pharmacovigilance in Silver Spring, Maryland, note in JAMA Dermatology, online December 12.

During routine surveillance, the team identified postmarketing cases of interstitial or eosinophilic pneumonia reported with ustekinumab use.

Diagnosis of such drug-induced lung disease, they go on to point out, is a challenge, but to investigate further, they conducted a retrospective analysis of postmarketing case reports in the FDA Adverse Event Reporting System and in the PubMed databases from initial approval of the drug through 2017.

After excluding cases occurring more than two years after ustekinumab initiation and those with a possible alternative origin, twelve cases of new-onset acute and subacute noninfectious pneumonia were identified.

There were seven cases of interstitial pneumonia, three of eosinophilic pneumonia, one of organizing pneumonia and one of hypersensitivity pneumonitis. All had a serious outcome and seven involved hospitalization. One led to respiratory failure and required mechanical ventilation.

All had a temporal association with use of the agent; nine of the cases arose following one to three doses of ustekinumab. In seven cases the patients experienced an improvement after discontinuation of ustekinumab. In one of these seven patients, interstitial pneumonia recurred after the reintroduction of ustekinumab.

Dr. Brinker told Reuters Health by email that although none of the patients "died or appeared to suffer disability, about half were hospitalized both for evaluation and treatment for shortness of breath."

"Following changes to the prescribing information for ustekinumab," he concluded, "we hope practitioners will be alert for this possible side effect for prompt diagnosis and treatment."

Dr. Robert T. Brodell, professor and chair of the department of dermatology at the University of Mississippi Medical Center, in Jackson, said he had treated "scores of patients" with the drug and cautioned that "a temporal relationship does not prove cause."

However, he told Reuters Health by email, "I will certainly be keeping my eyes out for cough, shortness of breath, weakness and consider the possibility of drug-induced non-infectious pneumonia from Stelara."

Dr. Brodell stressed that the case is not yet proven, but, "fortunately, there are a number of other biologic drugs we could use for psoriasis if there is any question about hypersensitivity or allergic drug reaction in the lungs."

A Janssen spokesperson noted in an emailed statement to Reuters Health that in agreement with the FDA, the company "submitted a label update related to occurrence of noninfectious pneumonia to inform patients and healthcare professionals that cases of noninfectious pneumonia have been reported during post-approval use of STELARA (ustekinumab)."

"The resulting United States Prescribing Information (USPI) update in June 2018 was made through Janssen's partnership with the FDA to better characterize these events and their outcomes based on the rare cases reported to us from all sources worldwide."

SOURCE: https://bit.ly/2ECiRNq

JAMA Dermatol 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html


For more Pharmacy Learning Network articles, visit theĀ homepage

Back to Top